Parenting

Children medication – Too much can be deadly

[By Big C] Updated

Just read this on Facebook… and here is an alert to all parents! Especially those who sometimes do self-medicate your little ones…

A 14 month-old had an overdose of Fedac (used for Nasal congestion due to allergyCoughCommon cold, Sinus congestion and pressure, Nasal congestion, Hay fever and other conditions.) and it was prescribed by a doctor, not self-administered by the mother.

Gleneagles has also certified that the child indeed had an overdose but thankfully he did not experience any respiratory distress. He was still given IM Naloxone to counter the effects of the medication.

[Update] Investigation by the clinic has shown that it is the clinic assistant who has dispensed the medication wrongly. The child’s mum has asked for compensation and public apology.

She has also shared her story on give.asia to spread the word and will be donating the money to charity.

medication overdose

From personal experience managing medications for my two kids, I have never had any prescriptions (for the regular medications) that exceed 2.5ml (before Big E turned 3 years old). In fact, only paracetamol had an increase in dosage by age / weight; and recently Small E had to take 11.4ml per feed for his antibiotics due to chest infection.

This doctor actually prescribed 10ml of Fedac for a 14 month-old. Again, based on personal experience with my own medication, 10ml sounds more like my prescription!

Fortunately the mum is vigilant enough to notice that her boy was more lethargic than usual, and decided to rush him to the hospital immediately.

So everyone, with the letter by Gleneagles and the actual dosage indicated on the bottle, I think it is reasonable and safe for us to spread the word about this clinic and its group of clinics.

YSL Bedok Clinic & Surgery (under chain – Qualitas Medical group). 

I hope that with the spread of words, we could and would be able to pressure Singapore Medical Council to review this case in shorter time frame!

Regardless as parents or patients ourselves, it is natural that we trust the doctors to prescribe and the staff to dispense the right medication. Afterall, they are the experts, not us right? It would be ridiculous for us to doubt their prescription and raise questions all the time.

BUT! We must always be alert and watch out for signs of overdose.

Updated info from StraitsTimes.com

The Health Sciences Authority states on its website that Fedac in tablet or syrup form should not be given to children under the age of two.

However, Dr Yik said, it is common for general practitioners to dispense medication meant for older children and adults as they do not usually stock medication specific to young children.He added: “Therefore, care must be taken in prescribing the medication in lower doses.”

In the event of an overdose (Taken from HealthXchange)

If an overdose of medicine is taken accidentally, children should be rushed to the hospital where doctors will first make sure the child’s vital signs, breathing and circulation are stable, and his airway is clear.

They will then try to minimise the absorption of the medication into the body by pumping the stomach, inducing the child to vomit or giving oral activated charcoal.

If the medicine is absorbed into the bloodstream, an antidote will be given. When in doubt, parents should consult the pharmacist before buying medication for their children, said Assoc Prof Ng.

Tupperware twinkle tup banner

You may also like…
Do you know that iliadin nose drops shouldn’t be used for more than 5 consecutive days?
It’s not just the IKEA dresser that parents should be wary of…
What to do when your child’s fever goes above 40 degree Celsius?
Dear boss, my son is down with fever again…


Like and follow us on our Facebook page.
Subscribe to our e-newsletter.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s